CSN Login
Members Online: 6

tapering off oxycontin

jcruz
Posts: 265
Joined: Jan 2013

Hi everyone

I will soon start to taper off the oxycontin I have been taking since October.  I am curious to know how this experience was for other people.  Was it easy?  Was it awful?  How long did it take as you tapered off to be off completely?  Did you experience any withdrawal symptoms?  I'd like to hear about any experience - good, bad and ugly.

I'm currently taking 20mg twice a day.  My rad onc wants me to drop to 10mg twice a day, starting in 2 weeks.  My surgeon suggested that to lessen the possibility of withdrawal symptoms that I start with 20mg in the morning and 10mg in the evening before going to 10 and 10.  Any thoughts?

Thanks to all you amazing people!

eihtak
Posts: 879
Joined: Oct 2011

I was on oxycontin for over a year due to minor complications and a second cancer diagnoses. At the end I was taking 80MG twice a day. We went to 60 twice a day for a month, then 40 for a month, then 20. After that 20 in the am and 10 in the pm for a couple weeks. Then 10 twice a day for about 2 weeks, then 10 once a day for about 2 weeks then 10 every other day, then every 3rd day, and so on, each for a few days until finally just stopped. When I was doing the 10's twice a day, I just wanted to be done so quit for a day. I was miserable. Not too much pain, but anxious, racing heart, restless legs at night, sweats,....I know I had a physical addiction, so follwed the weaning schedule after that.

Keep in mind I was on a high dose for a long time, so your experience may be different.

To make it easier to understand, our bodies naturally produce some form of opoids (pain relievers), when taking something like oxy we quit producing that. When you quit the oxy it takes a while for your body to know it has to do that again and needs to gradually build up. Thus, while you are weaning off, your body will be re-booting. Take your time.

Once completely out of my system I felt amazingly better! 

jcruz
Posts: 265
Joined: Jan 2013

Thanks eihtak,

Your response is going to help me ask better questions of my doctors as to how to taper off the oxycontin.  I know this will take time and I am impatient to wean myself off at the same time I am scared of the possibility of the pain not being manageable as I go off.  Then I think maybe I don't really need the oxy so much and I have become dependent psychologically.  I've got so much going on in my head!

jcruz

islandgirlculebra's picture
islandgirlculebra
Posts: 139
Joined: Dec 2012

I was on Oxycodone for 3 - 4 months during and after treatment. I was on a combination of  intravenous morphine and oxycodone while in the hospital for a period of probably a week or so.... I understand your fears - I had them too, especially the thought of getting off the morphine cuz the pain was really bad...... I was weaned off the morphine and just went to oxycodone when I left the hospital, and had no problems. I continued taking long-acting (Oxycontin)  and short-acting Oxycodone as long as I felt I needed it, which was a good while, because of the severe external burns.  I quit taking the long-acting Oxycontin first; and continued on with the short-acting Oxycodone pills for a while.  I didn't really plan it out - just started extending the number of hours between doses as the pain got less, and didn't have any withdrawal or addiction problems.  I have a feeling that you will have no problem as long as you don't try to do this before your pain levels are at an acceptable level.  

jcruz
Posts: 265
Joined: Jan 2013

Thank you for the support.  When I think rationally about this I think I'll be okay tapering off the oxycontin.  I tend to be an anxious over-thinking kind of person so it is easy for me to go to the worried place over anything and that's where I find myself now.  I have to talk myself down from the worry and anxiety.  And if the anxiety overcomes me I have to turn to a little Ativan for help.  Fortunately I don't think this is an Ativan type worry.  Hearing from others here has helped me a lot.

Again, thank you.

Bella_G
Posts: 20
Joined: Dec 2011

I completed treatment almost 12 months ago.

I was on oxy for about 4 weeks and tried to cut back by half when my burns healed and I wasn't in pain.

BIG MISTAKE! I suffered vomiting, sweats, chills & headaches from withdrawl.

My doctors set up a 14 day tapered schedule which my spouse oversaw because I was too out of it to manage. It wasn't too difficult but I was a bit woozy between doses.

 

Good luck with your healing journey!

jcruz
Posts: 265
Joined: Jan 2013

I have taken my surgeon's advice for tapering off and have gone from 40 mg per day to 30 mg with no withdrawal symptoms and no increase in pain level.  This has been for 10 days.  I've got an appt with with my med oncologist this week and will ask him about reducing further.  I'm happy to know that I've been able to reduce the medication with ease.  I wish other things happened this easily, like learning what my trigger foods are for bowel problems.  I never thought I'd be studying soluble and insoluble fiber so much.  

What a journey we take.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network